July 28, 2015 — A woman on vacation in Kentucky who took Tylenol developed a life-threatening skin reaction and suffered burns covering 40% of her body.
Emley was treated at Vanderbilt University Medical Center in Nashville, Tennessee, the closest hospital with an adequate burn unit. She is now fighting to keep her eyesight — doctors have placed amniotic membranes, which are believed to have healing effects in the eyes.
The condition begins with a high fever, flu-like symptoms, and rapidly causes the top layer of skin to blister, die, and peel off. Mucous membranes in the mouth, nose, eyes, and genitals are also affected. The condition is a life-threatening medical emergency and often results in permanent disfigurement or blindness.
This is not the first time Tylenol has been linked to SJS. In 2013, the FDA issued a Safety Communication about the side effect and warned:
“Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.”